Intended for healthcare professionals

Rapid response to:

Clinical Review Regular review

Delirium: optimising management

BMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7279.144 (Published 20 January 2001) Cite this as: BMJ 2001;322:144

Rapid Response:

Delirium as a benzodiazepine withdrawal symptom

To The Editor:

In his otherwise comprehensive review, Meagher (1)
failed to point out benzodiazepine withdrawal as a risk factor of
delirium. Of course, he correctly stated that most drugs including
benzodiazepine can cause delirium, whereas benzodiazepine can be also
useful for delirium that is associated with seizures or withdrawal from
alcohol or sedatives (1). So, he said that benzodiazepine can both protect
against delirium and be a risk factor for it (1). None the less, he should
have mentioned a possibility of benzodiazepine withdrawal symptoms
including delirium after abrupt discontinuation of benzodiazepine because
these symptoms can be prevented if benzodiazepine is decreased gradually.

However, he recommended reducing doses or stop administration of high risk
compounds especially during high risk periods, such as the perioperative
period. If benzodiazepine is discontinued abruptly just before operation,
there is a possibility that delirium as a benzodiazepine withdrawal
symptom may occur.

Reference

1. Meagher DJ. Delirium: optimizing management. BMJ 2001;322:144-9.

Competing interests: No competing interests

24 January 2001
Takeshi Terao
Associate Professor
Department of Psychiatry, University of Occupational and Environmental Health, K